Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 111, NWS Raleigh, NC

June 3, 2000Wake County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jun 3, 2000, 5:02 PM EDT for Wake County, North Carolina. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 3, 2000, 5:02 PM EDT (21:02 UTC)
Expired
Jun 3, 2000, 5:45 PM EDT
In force
43 min
Issued by
NWS Raleigh, NC
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Wake County, NC

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.0 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2000-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 342 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2000-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
342 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
1525 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

977 
WUUS52 KRAH 032104
SVRRDU
NCC183-032130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
502 PM EDT SAT JUN 3 2000

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN WAKE COUNTY IN NORTH CAROLINA

* UNTIL 545 PM EDT

* AT 502 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM OVER GARNER...OR ABOUT 9 MILES SOUTH OF      
  RALEIGH...MOVING EAST AT 15 MPH. A SECOND SEVERE STORM NEAR THE    
  RALEIGH-DURHAM AIRPORT WAS ALSO DRIFTING EAST.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
   KNIGHTDALE AT 515 PM EDT
   WENDELL AT 530 PM EDT
   FALLS LAKE AT 515 PM EDT

HAIL UP TO ONE INCH IN DIAMETER IS EXPECTED FROM THIS STORM. IF YOU
ARE IN THE STORMS PATH...SEEK SHELTER INDOORS.

LAT...LON 3592 7874 3561 7865 3577 7830 3595 7841

GIH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:20 PM EDT, 2 hours 42 minutes earlier.

Area forecast discussion, Jun 3, 2:20 PM EDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
220 PM EDT SAT JUN 3 2000

TOUGH FORECAST FOR SHORT-TERM. DIFFICULT TO PINPOINT ANY SIGNIFICANT
MECHANISM TO KEY ORGANIZED PRECIP ACROSS REGION DURING THE NEXT 24-
48 HOURS. GENERALLY FOLLOWED ETA/MESO-ETA SOLUTION WITH SLIGHT
ADJUSTMENTS.

AIRMASS ACROSS CENTRAL NC VERY UNSTABLE AT THIS TIME WITH LIFTED
INDICES AROUND -7/-8 AND SURFACE THETA-E MAX STRETCHING W-E ACROSS
REGION. SURFACE COLD FRONT APPEARS TO EXTEND ACROSS CENTRAL VA TO
SOUTH OF BECKLEY. MEANWHILE WEAK PERTURBATIONS NOTED ON WATER VAPOR
IMAGERY CROSSING TN VALLEY AT MID-DAY.

DPROG/DT ANALYSIS OF MODELS DEPICTS MOISTURE AXIS ORIGINALLY
SITUATED OVER SC/SRN NC TONIGHT IN EARLIER MODEL RUNS NOW PROJECTED
TO BE MORE OVER NC. THIS SEEMS PLAUSIBLE AS SURFACE BOUNDARY MAKING
NO HEAD WAY SOUTH AND SERIES OF WEAK PERTURBATIONS ALOFT PROGGED TO
TRACK ACROSS REGION OVERNIGHT. THUS EXPECT SHOWERS AND THUNDERSTORMS
TO BECOME NUMEROUS ACROSS THE SOUTHERN TWO-THIRDS OF CWA OVERNIGHT.
DUE TO WEAK FLOW ALOFT...EXPECT STORMS TO MOVE E-SE AT 20 KNOTS OR
LESS. WITH PRECIP WATER BETWEEN 1.5 AND 1.8 INCHES ACROSS
AREA...LOCALLY HEAVY RAINFALL LIKELY. INSPITE OF DROUGHT
CONDITIONS...COULD SEE SOME RUN-OFF PROBLEMS DUE TO SLOW MOVEMENT OF
STORMS AND ROCK-HARD TOP SOIL. EXPECT GREATEST COVERAGE OVER TRIAD
REGION INITIALLY BUT THEN FOCUS SHOULD SHIFT TO THE SE PIEDMONT/
WESTERN SANDHILLS TOWARD 00Z THEN TRANSLATE NEWD BY 04Z.

APPEARS MAIN THREAT FOR PRECIP SUN WILL BE OVER EASTERN FRINGES OF
CWA. WILL CONT MORNING SHOWERS OVER EASTERN HALF  BUT EXPECT MOST OF
THE PRECIP TO BE CONFINED TO AREAS ALONG/E OF I-95 BY EARLY
AFTERNOON. REMAINDER OF THE FORECAST AREA SHOULD REMAIN
CLOUDY/MOSTLY CLOUDY. ANY THREAT OF SHOWERS APPEARS MINIMAL AT THIS
TIME. FAVOR HIGHS SUN ABOUT A CATEGORY COOLER THAN FAN MOS.

APPEARS NEXT DECENT SHOT OF PRECIP WILL OCCUR MONDAY NIGHT. S/W DIGS
ACROSS GREAT LAKES MON WITH VORT AXIS/ASSOCIATED SURFACE FRONT
SWINGING ACROSS REGION AFT 00Z/TUE. COULD SEE SCATTERED ACTIVITY MON
(ESPECIALLY SOUTH) AS ANOTHER WEAK VORT CENTER PROGGED TO CROSS
REGION.

FOR EXTENDED...WILL GO WITH DECREASING CLOUDS TUE AND DRY WED/THU
WITH SEASONAL TEMPS BY THU.

RDU 64/78/63/80 6613                     GSO 63/77/63/79 6313
                    FAY 67/80/68/84 7613
.RAH...NONE.

WSS

In the hours before

Special weather statement, Jun 3, 11:20 AM EDT, 5 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH, NC
1120 AM EDT SAT JUN 3 2000

NCZ007>011-021>028-038>043-073>078-083>086-088-089-032120-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
1120 AM EDT SAT JUN 3 2000

...RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL NORTH CAROLINA THIS
AFTERNOON AND THIS EVENING...

.SKYWARN SPOTTERS...
ACTIVATION OF SKYWARN SPOTTERS MAY BE NECESSARY LATE THIS AFTERNOON
IN THE FAYETTEVILLE AND RALEIGH-DURHAM AREAS. SPOTTERS ARE
ENCOURAGED TO REPORT THREATENING WEATHER CONDITIONS TO THE NATIONAL
WEATHER SERVICE.

.SYNOPTIC PATTERN...
A VERY UNSTABLE AIRMASS BLANKETS CENTRAL NORTH CAROLINA AT MID-DAY. A
COLD FRONT STRETCHING ALONG THE VIRGINIA/NORTH CAROLINA BORDER WILL
DRIFT SLOWLY SOUTH ACROSS THE REGION THIS AFTERNOON AND THIS
EVENING. THIS BOUNDARY WILL SERVE AS A FOCUS FOR THE DEVELOPMENT OF
SCATTERED THUNDERSTORMS.

.HAZARDOUS WEATHER DETAILS...
THE PRIMARY SEVERE WEATHER THREAT FROM THE THUNDERSTORMS WILL BE
LARGE HAIL. FREQUENT LIGHTNING...VERY HEAVY RAIN AND WIND GUSTS
BETWEEN 40 AND 50 MPH WILL ALSO OCCUR. THE HIGHEST THREAT FOR SEVERE
WEATHER APPEARS TO EXTEND NEAR AND SOUTH OF A LINE FROM GOLDSBORO TO
LILLINGTON TO ALBEMARLE. THE MOST LIKELY TIME FOR SEVERE STORMS WILL
BE BETWEEN 3 PM AND 10 PM.

PEOPLE ACROSS CENTRAL NORTH CAROLINA NEED TO STAY TUNED TO A
RELIABLE SOURCE OF WEATHER INFORMATION THROUGHOUT THE AFTERNOON AND
THIS EVENING. BOATERS ON AREA LAKES NEED TO KEEP A EYE ON THE
SKY...AND HEAD TO SHORE AT THE FIRST SIGNS OF IMPENDING BAD WEATHER.

WSS
Local storm report, Jun 3, 4:26 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
426 PM EDT SAT JUN 3 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    COATES                    NC   1.00-1.75 INCH HAIL
06/03/00   HARNETT                        QUARTER TO GOLFBALL SIZE
                                          HAIL REPORTED BY SPOTTER

SEB
Local storm report, Jun 3, 4:49 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
449 PM EDT SAT JUN 3 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0449 PM    FALCON                    NC   1.75 INCH HAIL
06/03/00   CUMBERLAND                     TRAINED SPOTTER REPORTED

WSS
Local storm report, Jun 3, 4:56 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
456 PM EDT SAT JUN 03 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 PM    DUNN                      NC   .88 INCH HAIL
06/03/00   HARNETT                        DIME TO NICKEL SIZE HAIL 1
                                          MI N OF DUNN REPORTED BY
                                          TV METEOROLOGIST

GIH
Local storm report, Jun 3, 5:00 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
500 PM EDT SAT JUN 03 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0456 PM    LAURINBURG                NC   1 INCH HAIL
06/03/00   SCOTLAND                       QUARTER SIZE HAIL REPORTED
                                          BY SCOTLAND CO 911

GIH

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 3:45 PM EDTSevere Thunderstorm WarningRAHHarnett45 min
Jun 3, 4:28 PM EDTSevere Thunderstorm WarningRAHHarnett32 min
Jun 3, 4:31 PM EDTSevere Thunderstorm WarningRAHWake29 min
Jun 3, 4:41 PM EDTSevere Thunderstorm WarningRAHJohnston34 min
Jun 3, 4:47 PM EDTSevere Thunderstorm WarningRAHScotland28 min
Jun 3, 4:48 PM EDTSevere Thunderstorm WarningRAHCumberland27 min
Jun 3, 4:55 PM EDTSevere Thunderstorm WarningRAHSampson35 min
Jun 3, 4:59 PM EDTSevere Thunderstorm WarningRAHForsyth31 min
Jun 3, 5:15 PM EDTSevere Thunderstorm WarningRAHJohnston30 min
Jun 3, 5:17 PM EDTSevere Thunderstorm WarningRAHGuilford, Randolph43 min
Jun 3, 5:28 PM EDTSevere Thunderstorm WarningRAHSampson47 min
Jun 3, 5:32 PM EDTSevere Thunderstorm WarningRAHGranville28 min
Jun 3, 5:46 PM EDTSevere Thunderstorm WarningRAHCumberland29 min
Jun 3, 5:47 PM EDTSevere Thunderstorm WarningRAHWayne43 min
Jun 3, 6:09 PM EDTSevere Thunderstorm WarningRAHGranville36 min
Jun 3, 6:27 PM EDTSevere Thunderstorm WarningRAHHarnett33 min
Jun 3, 6:28 PM EDTSevere Thunderstorm WarningRAHSampson32 min
Jun 3, 6:44 PM EDTSevere Thunderstorm WarningRAHGranville, Vance46 min
Jun 3, 6:52 PM EDTSevere Thunderstorm WarningRAHHarnett23 min
Jun 3, 7:13 PM EDTSevere Thunderstorm WarningRAHWake47 min
Jun 3, 7:15 PM EDTSevere Thunderstorm WarningRAHFranklin, Granville45 min
Jun 3, 7:34 PM EDTTornado WarningRAHGranville, Wake26 min
Jun 3, 7:56 PM EDTSevere Thunderstorm WarningRAHWake49 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.